Alert archive / Idaho / Winter Storm Warnings in 2020
Winter Storm Warning 7, NWS Pocatello, ID
NWS Pocatello, ID issued this winter storm warning at Nov 17, 2020, 2:43 AM MST for Blaine County, Custer County, Idaho. It took effect at Nov 17, 2020, 11:00 PM MST. It was in force for 24 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 17, 2020, 2:43 AM MST (09:43 UTC)
- In effect from
- Nov 17, 2020, 11:00 PM MST
- Expired
- Nov 18, 2020, 11:00 PM MST
- In force
- 24 hr
- Issued by
- NWS Pocatello, ID
Counties Blaine County, ID, Custer County, ID
The radar
The Pocatello radar (KSFX), 141 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 18, 7:49 AM MST | SNOW 7 | Galena, ID | STORM TOTAL SNOW AMOUNT OF 7 INCHES. |
| Nov 18, 8:11 AM MST | SNOW 1 | Galena, ID | GALENA LODGE 7310 FT 12-HR TOTAL |
| Nov 18, 8:11 AM MST | SNOW 3 | 2 Wsw Ketchum, ID | SUN VALLEY SNOW STAKE 12HR TOTAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 9.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1761 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
955 WWUS45 KPIH 170943 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 243 AM MST Tue Nov 17 2020 ...More snow in central mountains... .Another Pacific storm system will affect the central mountains tonight through Wednesday evening. Snow levels will be elevated in the 6 to 7 thousand foot range for the event. The worst travel is likely to be over mountain passes. IDZ072-073-172100- /O.UPG.KPIH.WS.A.0007.201118T0600Z-201119T0600Z/ /O.NEW.KPIH.WS.W.0007.201118T0600Z-201119T0600Z/ Sawtooth/Stanley Basin-Sun Valley Region- Including the cities of Stanley, Ketchum, Sun Valley, and Galena 243 AM MST Tue Nov 17 2020 ...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 PM MST WEDNESDAY ABOVE 6500 FEET... * WHAT...Heavy snow expected above 6500 feet. Total snow accumulations of 4 to 12 inches, except 7 to 14 inches on ridge tops and elevations above passes. * WHERE...The Sun Valley and Sawtooth basins above 6500 feet, including Galena Summit. * WHEN...From 11 PM this evening to 11 PM MST Wednesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
5 follow-up statements
065 WWUS45 KPIH 171517 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 817 AM MST Tue Nov 17 2020 ...More snow in central mountains... .Another Pacific storm system will affect the central mountains tonight through Wednesday evening. Snow levels will be elevated in the 6 to 7 thousand foot range for the event. The worst travel is likely to be over mountain passes. IDZ072-073-172200- /O.CON.KPIH.WS.W.0007.201118T0600Z-201119T0600Z/ Sawtooth/Stanley Basin-Sun Valley Region- Including the cities of Stanley, Ketchum, Sun Valley, and Galena 817 AM MST Tue Nov 17 2020 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 11 PM MST WEDNESDAY ABOVE 6500 FEET... * WHAT...Heavy snow expected above 6500 feet. Total snow accumulations of 4 to 12 inches, except 7 to 14 inches on ridge tops and elevations above passes. * WHERE...The Sun Valley and Sawtooth basins above 6500 feet, including Galena Summit. * WHEN...From 11 PM this evening to 11 PM MST Wednesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
311 WWUS45 KPIH 172056 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 156 PM MST Tue Nov 17 2020 IDZ072-073-181300- /O.CON.KPIH.WS.W.0007.201118T0600Z-201119T0600Z/ Sawtooth/Stanley Basin-Sun Valley Region- Including the cities of Stanley, Ketchum, Sun Valley, and Galena 156 PM MST Tue Nov 17 2020 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 11 PM MST WEDNESDAY ABOVE 6500 FEET... * WHAT...Heavy snow expected above 6500 feet. Total snow accumulations of 4 to 12 inches, except 7 to 14 inches on ridge tops and elevations above passes. * WHERE...The Sun Valley and Sawtooth basins above 6500 feet, including Galena Summit. * WHEN...From 11 PM this evening to 11 PM MST Wednesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
351 WWUS45 KPIH 180950 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 250 AM MST Wed Nov 18 2020 IDZ072-073-182200- /O.CON.KPIH.WS.W.0007.000000T0000Z-201119T0600Z/ Sawtooth/Stanley Basin-Sun Valley Region- Including the cities of Stanley, Ketchum, Sun Valley, and Galena 250 AM MST Wed Nov 18 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING ABOVE 6500 FEET... * WHAT...Heavy snow expected above 6500 feet. Total snow accumulations of 4 to 12 inches, except 7 to 14 inches on ridge tops and elevations above passes. * WHERE...The Sun Valley and Sawtooth basins above 6500 feet, including Galena Summit. * WHEN...From 11 PM this evening to 11 PM MST Wednesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
286 WWUS45 KPIH 181937 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 1237 PM MST Wed Nov 18 2020 IDZ072-073-190600- /O.CON.KPIH.WS.W.0007.000000T0000Z-201119T0600Z/ Sawtooth/Stanley Basin-Sun Valley Region- Including the cities of Stanley, Ketchum, Sun Valley, and Galena 1237 PM MST Wed Nov 18 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING ABOVE 6500 FEET... * WHAT...snow, moderate to heavy at times above 6500 feet. Additional snow accumulations of 4 to 7 inches expected tonight with 1 to 4 inches possible in lower valley locations as snow levels fall overnight. * WHERE...The Sun Valley and Sawtooth basins above 6500 feet, including Galena Summit. * WHEN...Until 11 PM MST this evening. * IMPACTS...Plan on slippery road conditions. Hazardous conditions could impact the evening commute over Galena Summit. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
580 WWUS45 KPIH 190548 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 1048 PM MST Wed Nov 18 2020 IDZ072-073-190700- /O.EXP.KPIH.WS.W.0007.000000T0000Z-201119T0600Z/ Sawtooth/Stanley Basin-Sun Valley Region- Including the cities of Stanley, Ketchum, Sun Valley, and Galena 1048 PM MST Wed Nov 18 2020 ...WINTER STORM WARNING WILL EXPIRE AT 11 PM MST THIS EVENING ABOVE 6500 FEET... Some additional light snow accumulations will be possible into the day Thursday but these totals will run below winter storm warning criteria so the warning is being allowed to expire. $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this winter storm warning went out at Nov 17, 2:42 AM MST, 1 minute earlier.
Area forecast discussion, Nov 17, 2:42 AM MST, 1 minute before
Area Forecast Discussion National Weather Service Pocatello ID 242 AM MST Tue Nov 17 2020 .SHORT TERM...Tonight through Thursday night. Upper ridge shifts across East Idaho through the day today, with next Pacific trough working into the coastal states. Precipitation associated with system develops across the central mountains overnight tonight, then spreads across the rest of East Idaho through Wednesday night. Mild air mass remains in place, keeping snow levels at or above 6500 ft. Central mountains appear to receive brunt of the snowfall with this system, and steep accumulation gradient expected from valley floors to pass level. There is high confidence in significant accumulations above 6500 ft, thus have upgraded winter storm watch to winter storm warning, with over a foot possible at the top of highly traveled Galena Summit. Despite the zonal flow, lower average terrain combined with the mild snow levels should keep accumulations limited across the eastern highlands. Lower valley locations including the Snake Plain should see generally rain from this event. A brief break in the precipitation looks to arrive Wednesday night, but a second shortwave follows for Thursday and Thursday night. Moisture is more limited with this feature, so accumulations currently aren't expected to be as impactful, even with a slight drop in temperatures and snow levels. DMH .LONG TERM...Fri through Mon night. This period starts off very dry with high pressure building in, so there is a slight chance of some precipitation early Fri. Expect spectacular but cool weather for Sat with overnight lows in the Snake River plain to be in the teens with afternoon highs struggling into the upper 30s. This now looks to continue for sure on Sun as well. This upper level ridge breaks down as the next trough arrives Sun night, but the trough is pretty weak and significant moisture should be limited to upslope regions, mainly the central Idaho mountains and northern half of the eastern highlands. The main issue besides the mostly snow and periods of low elevation rain is windy conditions. The low continues to linger over eastern Idaho beyond this period. Messick && .AVIATION...Patchy fog in the KPIH area has produced VSBY as low as 0.75SM, so it may continue to hamper aircraft operations intermittently at KPIH. Elsewhere, CIG and VSBY are unlimited with some gusty areas in central Idaho at KBYI and KSUN--normally not the case at night at both locations. Wind shear at the boundary layer continues, although right now not reaching the 30KT threshold. HRRR indicates the northerly surface wind should mix out around 17/18Z- 17/19Z at KPIH. NAM solution backs this up as well. The downslope condition should also help KPIH. KIDA appears to only slightly later, around 17/19Z. KBYI has issues all period wtih east to north wind at the surface, and south wind reaching 25KT. KSUN does not have enough windspeed, and KDIJ will escape with wind already southerly and likely to continue southerly there all day. CIGs should return this evening, with precipitation starting around 18/12Z in the west and spreading to KDIJ around 18/18Z. Currently not expect anything more than marginal VFR issues. Messick && .PIH WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 11 PM this evening to 11 PM MST Wednesday for IDZ072-073. &&
Nearby
Winter Storm Warnings in Idaho, 2020Every winter storm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.